Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Wakefield, VA

May 2, 2002Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2002, 6:35 PM EDT for Northampton County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 6:35 PM EDT (22:35 UTC)
Expired
May 2, 2002, 7:15 PM EDT
In force
40 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Northampton County, NC

The radar

The Norfolk radar (KAKQ), 72 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:00 PM EDTThunderstorm WindConway, NCTrees down. Roof damage and windows blown out in residence.
May 2, 7:10 PM EDTHail 1.75Seaboard, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
3.7
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 022235
SVRAKQ
NCC131-022315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
635 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF HENRICO...MOVING EAST AT 65
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  GUM FORKS AROUND 640 PM
  GASTON AND TURNERS CROSSROADS AROUND 645 PM
  GUMBERRY AND PLEASANT HILL AROUND 650 PM
  SEABOARD AND MARGARETTSVILLE AROUND 655 PM
  GALATIA AND FALSONS OLD TAVERN AROUND 700 PM
  CONWAY AND PENDLETON AROUND 705 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.



A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER
QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

$$

REILLY
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 2, 2:50 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
250 PM EDT THU MAY 2 2002

TOR WATCH ISSUED...LINE OF STORMS GNRLY PARALLEL TO MIDLVL FLO...SO
SOME BOWS MAY FORM...AND SOME CELLS THAT CAN GET ISOLATED MAY
PRODUCE TORNADOES.  THE STORMS MAY PRODUCE QUITE A BIT OF HEAVY RAIN
SINCE THE STORMS LUK TO BE TRAINING...HEAVY RAIN AND SOME STANDING
WTR IN LOW LYING AREAS...ESPCLY IN URBAN AREAS.  INITAL BATCH OF
TSTMS HV BEST CHC TO BE SVR...THEN ANY TRAINING BHND INITIAL BATCH
WUD BE MSTLY HVY RAIN. VIL THRESHOLD FOR HAIL LUKS TO BE NR 60 FOR
DIME HAIL.

NXT UPR IMPULSE TO TRACK INTO THE AREA SATURDAY AFTN AND EVE...AND
RIC MAY BE JUST ON NRN EDGE OF RAIN.  SUNDAY AND EARLY MONDAY LUK
O.K. AND MON NGT LUKS LK ANTHR UPR IMPULSE.  SINCE WE ARE RGT IN THE
LLVL THERMAL GRAD...WE ARE MOST AFFECTED BY LTL UPR IMPULSES THAT
SQUIRT THRU IN QUICK ZNL FLO. UPR RDG OVR SE U.S. AMPLIFIES INTO
MIDWEEK...SO WARMING.

ON CSTL WTRS...SCA CONT.

SBY   54  66  39  64 /  30   0   0   0
OXB   54  66  39  64 /  30   0   0   0
ECG   61  70  47  62 /  40   0   0  30
ORF   60  68  47  62 /  40   0   0  30
PHF   57  71  44  62 /  40   0   0  30
AKQ   57  71  44  62 /  40   0   0  30
RIC   56  71  44  62 /  40   0   0  40
FVX   56  71  44  62 /  40   0   0  40

.AKQ...
MD...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES MDZ021>025.
SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.

NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES
VAZ048>049...VAZ060>100. SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC
BRDR.  SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE
HENRY.

NS

In the hours before

Local storm report, May 2, 4:00 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
400 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   NOTTOWAY                       TREES DOWN EVERYWHERE
                                          REPORTED BY LAW ENFORCEMENT

ALS
Local storm report, May 2, 4:10 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
410 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   AMELIA                         TREE ON HOUSE NUMEROUS
                                          TREES DOWN ON POWER LINES
                                          REPORTED BY LAW
                                          ENFORCEMENT.

ALS
Local storm report, May 2, 4:14 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY LOCATION
NATIONAL WEATHER SERVICE WAKEFIELD,VA
414 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   PRINCE EDWARD                  TREE ON HOUSE
                                          NUMEROUS TREES DOWN ON
                                          POWER LINES. REPORTED BY
                                          LAW ENFORCEMENT.

ALS
Local storm report, May 2, 4:23 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
423 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    CHASE CITY                VA   1.00 INCH HAIL
05/02/02   MECKLENBURG                    QUARTER SIZE HAIL.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0215 PM    5 W PALMYRA               VA   WIND DAMAGE
05/02/02   FLUVANNA                       TREES DOWN NEAR THE
                                          FLUVANNA/ALBEMARLE COUNTY
                                          BORDER.

WRS
Special weather statement, May 2, 4:40 PM EDT, 1 hour 55 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT THU MAY 2 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR CENTRAL AND
EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND
EASTERN SHORE. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES...

IN MARYLAND...

DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND
WICOMICO INCLUDING SALISBURY.

IN NORTH CAROLINA...

BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD
NORTHAMPTON...PASQUOTANK AND PERQUIMANS

IN VIRGINIA...

ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES
CITY...CHESAPEAKE...CHESTERFIELD INCLUDING COLONIAL
HEIGHTS...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA
GLOUCESTER...GOOCHLAND...GREENSVILLE INCLUDING
EMPORIA...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF
WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...KING AND QUEEN...KING
WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG
MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...
NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE
EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND
HOPEWELL...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...
VIRGINIA BEACH...WESTMORELAND AND YORK.

SKYWARN SPOTTERS ARE ACTIVATED AT THIS TIME. STRONG THUNDERSTORMS
WILL MOVE ACROSS CENTRAL AND EASTERN VIRGINIA...AND THE LOWER
MARYLAND EASTERN SHORE FOR THE REMAINDER OF THIS AFTERNOON AND THIS
EVENING. THE STRONGEST STORMS WILL CONTAIN LARGE HAIL...DAMAGING
WINDS AND POSSIBLY TORNADOES. HEAVY RAIN AND FREQUENT DEADLY
LIGHTNING CAN ALSO BE EXPECTED.

BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE
SHELTER BEFORE THESE THUNDERSTORMS REACH YOUR LOCATION.
REMEMBER...LIGHTNING IS A KILLER AND CAN STRIKE 10 MILES AWAY FROM
THE PARENT THUNDERSTORM.

STAY TUNED FOR FURTHER UPDATES AND FUTURE WARNINGS.

SAMMLER
Special weather statement, May 2, 6:05 PM EDT, 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT THU MAY 2 2002

...PORTIONS OF TORNADO WATCH CANCELLED...

THE WATCH PREVIOUSLY IN EFFECT UNTIL 9 PM IS NO LONGER IN EFFECT IN
THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND...

DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO
INCLUDING SALISBURY.

IN VIRGINIA...

  AMELIA...CAROLINE...CHARLES CITY...CHESTERFIELD INCLUDING COLONIAL
HEIGHTS...CUMBERLAND... ESSEX...FLUVANNA...GLOUCESTER...
GOOCHLAND...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...KING
AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...MATHEWS...
MIDDLESEX...NEW KENT...NORTHUMBERLAND...POWHATAN...RICHMOND AND
WESTMORELAND.

THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES IN VIRGINIA AND NORTHEAST NORTH
CAROLINA...

IN NORTH CAROLINA...

BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD
NORTHAMPTON...PASQUOTANK AND PERQUIMANS

IN VIRGINIA...

ACCOMACK...BRUNSWICK...CHESAPEAKE...DINWIDDIE...GREENSVILLE
INCLUDING EMPORIA...ISLE OF WIGHT...JAMES CITY INCLUDING
WILLIAMSBURG...LUNENBURG...MECKLENBURG...NEWPORT
NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NOTTOWAY....PRINCE
EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND
HOPEWELL...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH
AND YORK.

THE SEVERE THUNDERSTORM THREAT HAS ENDED NORTH OF A FARMVILLE TO
PETERSBURG TO WALLOPS ISLAND LINE. HOWEVER...ADDITIONAL SEVERE
THUNDERSTORMS ARE POSSIBLE SOUTH OF THIS LINE UNTIL 9 PM.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:45 PM EDTTornado WarningAKQNorthampton30 min
May 2, 7:16 PM EDTSevere Thunderstorm WarningAKQHertford, Northampton39 min
May 2, 7:56 PM EDTSevere Thunderstorm WarningAKQNorthampton29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.